A 65-year-old man was diagnosed with a high-risk cutaneous melanoma (pT4b). Following wide local excision and negative sentinel lymph node biopsy, he continued under surveillance.
Four years later he experienced a seizure. Imaging demonstrated three new cerebral metastases (right occipital lobe, left caudate nucleus and right lentiform nucleus), one pulmonary metastasis and pathological thoracic lymphadenopathy. Biopsy confirmed metastatic melanoma with a BRAF V600 mutation.
At his oncology appointment, he was very well (Eastern Cooperative Oncology Group [ECOG] performance status 0). His only medication was lisinopril and levetiracetam. After detailed discussion about treatment options it was decided to initiate first line combination immunotherapy with ipilimumab and nivolumab. The first two cycles were well tolerated, apart from grade 2 dermatoses requiring emollients, antihistamines and topical steroids.
On day 14 of the third cycle, he was admitted with fatigue, anorexia and new diarrhoea (grade 2). Investigations showed a normal white blood cell count, moderately elevated C-reactive protein (CRP) (571 nmol/l) and raised alanine transaminase (grade 1). Imaging was consistent with mild left-sided colitis but also demonstrated a significant tumour response: the pulmonary metastasis had reduced from 23 mm to 14 mm.
He received 4 days of intravenous methylprednisolone; his diarrhoea improved to grade 1 and he was discharged on high-dose oral prednisolone. At review 10 days post-discharge, he reported that he continued to have his bowels open three to four times a day (grade 1) but bowel function was solely at night. He also described abdominal pain and anorexia and felt generally unwell. Blood tests revealed rising CRP and falling albumin levels. Flexible sigmoidoscopy (day 30 of cycle 3) showed widespread erythema and apthous ulceration.
He was readmitted shortly afterwards with nausea, vomiting and weight loss. White blood cells remained within the normal range and CRP was only moderately elevated (476 nmol/l). He received an infusion of the anti-tumour necrosis factor (TNF) antibody infliximab and demonstrated rapid clinical improvement: within 24 h his nausea had resolved; within 48 h his bowel habit was improving and within 4 days it had returned to baseline.
Four months after starting treatment, imaging showed an excellent response to treatment: the lung metastasis had reduced to 7 mm and subcarinal lymphadenopathy had resolved. Furthermore, there was partial response in the three cerebral metastases, with complete resolution of all perilesional oedema and no new lesions.
How is immunotherapy-related diarrhoea graded? How is managed?
How effective is immunotherapy in metastatic melanoma without brain metastases?
What is the current approach to management of a patient with melanoma brain metastasis?
What evidence base is there for combination immunotherapy in patients with melanoma brain metastases?
In general, immune-related adverse events (irAEs) are graded in terms of severity using the Common Terminology Criteria for Adverse Events on a scale of 1–5, with 1 representing mild cases, and 5 equating to death-related to toxicity.